Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 330, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 8:23 AM CDT for Polk County, Warren County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 8:23 AM CDT (13:23 UTC)
- Expired
- Sep 7, 2001, 9:05 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Polk County, IA, Warren County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
282 WUUS53 KDMX 071323 SVRDSM IAC153-181-071405- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 823 AM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 905 AM CDT * AT 821 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF NORWALK...OR ABOUT 13 MILES SOUTH OF DES MOINES...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DES MOINES...NORWALK...7 MILES NORTHWEST OF CARLISLE AROUND 830 AM NEAR BONDURANT...ALTOONA...PLEASANT HILL AROUND 840 AM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. LAT...LON 4133 9380 4134 9333 4187 9334 4186 9382 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:00 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 7, 4:00 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT FRI SEP 7 2001 THE CHALLENGE FOR THIS FORECAST WILL BE THE PRECIP AND SEVERE CHANCES. PREFERRED THE ETA AS IT INITIALIZED THE BEST. THE COLD FRONT WIL LBE LLUSHING INTO THE STATE VERY SLOWLY BETWEEN THIS MORNING AND EARLY SATURDAY MORNING. OUT WEST THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT AND HAD ORGANIZED INTO A LINE EXTENDING FROM CENTRAL MN TO NCEN KS. THESE STORMS ARE BEING SUPPORTED BY A 30-40KT LLJ BETWEEN 925 AND 850 MB BUT AS THEY ENTER IOWA THEY SHOULD LOOSE THE SUPPORT OF THE LLJ AND DECREASE IN INTENSITY. I EXPECT TO SEE A PERIOD OF THUNDERSTORMS THIS MORNING AS THIS MOVES ACROSS THE CWA AND DIES. THE NEXT ROUND WILL COME AS LOW PRESSURE MOVES NORTHEAST OUT OF KS/OK AHEAD OF THE COLD FRONT AND MOVES INTO IOWA. CLOUD COVER SHOULD BE OF THE MID/HIGH VARIETY SO WE SHOULD GET AT LEAST A COUPLE HOURS OF HEATING AND THIS SHOULD BE ENOUGH TO DESTABILZE THE ATMOSPHERE FOR THUNDERSTORMS TO DEVELOP. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THE STORMS BUT THERE IS PRETTY GOOD COLD AIR ALOFT FOR AT LEAST THE POSSIBILITY OF LARGE HAIL WITH A COUPLE STORMS. THE BEST SHEAR LOOKS TO BE OVER KS/OK BUT AS THE LOW PULLS NORTH SOME OF THAT WILL TRANSLATE INTO SW IA. BY TONIGHT THE FRONT SHOULD PUSH ACROSS CENTRAL IOWA AS A SECOND LOW AND THE UPPER LEVEL TROUGH PULL ACROSS THE CWA. THIS WILL SET THE STAGE FOR ROUND TWO OF THUNDERSTORMS. SINCE THIS WILL BE LATER IN THE DAY AND INTO THE EVENING HOURS...THE MAIN THREAT APPEARS TO BE WINDS AND HAIL. THERE IS STILL SOME UNCERTAINTY IN MY MIND AS TO WHERE THE BEST POTENTIAL FOR SEVERE LIES AND A LOT OF THIS WILL DEPEND ON HOW MUCH SUNSHINE WE WILL GET. FOR THIS REASON I LEFT SEVERE WORDING OUT OF THE ZFP BUT WILL ALERT PEOPLE TO THE POSSIBILITIES IN THE HWO. AFTER THE COLD FRONT MOVES OUT LATE SATURDAY THE CWA WILL SEE FALL-LIKE TEMPERATURES FOR THE REST OF THE WEEKEND. AS FOR TEMPS...I OPTED FOR THE WARMER FWC TEMPS PRE-FRONTAL AND THE MAV TEMPS POST-FRONTAL COUNTING ON MORE CLOUD COVER. I TWEAKED THE EXTENDED A BIT TO BRING TEMPS DOWN A BIT AND REMOVE RAIN CHANCES UNTIL THURSDAY. .DSM...NONE FAB
In the hours before
Special weather statement, Sep 7, 6:00 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT FRI SEP 7 2001
A STRONG COLD FRONT WILL SLOWLY PUSH ACROSS CENTRAL IOWA BEGINNING
LATER THIS MORNING THROUGH TONIGHT. CONVECTION FROM LAST NIGHT WILL
MOVE ACROSS CENTRAL IOWA AS IT DIES. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT THIS AFTERNOON AND MOVE INTO A MOIST AND
UNSTABLE AIRMASS WHICH WILL SUSTAIN THE THUNDERSTORM ACTIVITY.
THERE WILL BE SUFFICIENT SHEAR OVER SOUTHWESTERN IOWA TO SUPPORT THE
POSSIBILITY OF A FEW TORNADIC STORMS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ035-045>047-057>060-070>073-081>084-092>095-081100-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-DALLAS-DECATUR-GREENE-
GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
WEBSTER-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CHARITON...
CRESTON...DES MOINES...FORT DODGE...INDIANOLA...LAMONI AND PERRY
540 AM CDT FRI SEP 7 2001
* EVENT TIMING... UNTIL 10 AM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... NONE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.
* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS WILL WEAKEN AS
THEY MOVE ACROSS THE AREA THIS MORNING.
* EVENT TIMING... 2 PM TO 10 PM.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* MISCELLANEOUS INFORMATION - A COLD FRONT WILL BEGIN TO MAKE ITS
WAY INTO THE AREA. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT. A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WIND AND LARGE HAIL.
TORNADOES ARE POSSIBLE BUT ARE A LESSER THREAT.
IAZ004-005-015-023-024-033-034-081100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ALGONA AND ESTHERVILLE
540 AM CDT FRI SEP 7 2001
* EVENT TIMING... UNTIL 10 AM
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... NONE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.
* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS WILL WEAKEN AS
THEY MOVE ACROSS THE AREA THIS MORNING.
* EVENT TIMING... 2 PM TO 10 PM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* MISCELLANEOUS INFORMATION - A COLD FRONT WILL BEGIN TO MAKE ITS
WAY INTO THE AREA. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT. A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WIND AND LARGE HAIL.
TORNADOES ARE POSSIBLE BUT ARE A LESSER THREAT.
IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-086-
096-097-081100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-DAVIS-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-MAHASKA-
MARION-MARSHALL-MONROE-POWESHIEK-STORY-TAMA-WAPELLO-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...GRINNELL...IOWA
FALLS...KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...
OTTUMWA...PELLA...WATERLOO...WAVERLY AND WEBSTER CITY
540 AM CDT FRI SEP 7 2001
* EVENT TIMING... 8 AM TO 10AM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... NONE.
LARGE HAIL....... NONE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.
* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS OVER THE
WESTERN PORTION OF CENTRAL IOWA MAY MAKE IT ACROSS THE EASTERN
PORTION OF THE FORECAST AREA THROUGH 10 AM.
* EVENT TIMING... 4 PM TO MIDNIGHT.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... LOW.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
* MISCELLANEOUS INFORMATION - THUNDERSTORMS ARE EXPECTED TO BREAK
OUT ALONG A COLD FRONT TO THE WEST OF THE AREA. SUFFICIENT
INSTABILITY WILL BE IN PLACE TO SUSTAIN THE POSSIBILITY OF SOME
STORMS PRODUCING DAMAGING WIND AND LARGE HAIL.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Sep 7, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Sep 7, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 41 min |
| Sep 7, 3:12 PM CDT | Severe Thunderstorm Warning | DMX | Story | 38 min |
| Sep 7, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 44 min |
| Sep 7, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 39 min |
| Sep 7, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 39 min |
| Sep 7, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 25 min |
| Sep 7, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.